Tylenol – Acetaminophen for migraine prevention: an introduction
Tylenol Elixir for children hit the market in 1955 as a prescription and the first pain reliever that didn’t contain aspirin. Four years later consumers could purchase Tylenol without a prescription.
Some people who experience migraine headaches find that Tylenol – Acetaminophen helps relieve migraine pain and for others it can be used to prevent migraines from occurring.
Tylenol – Acetaminophen is sold under the names:
- Tylenol and Tylenol Extra Strength
- Anacin Aspirin Free Maximum Strength Tablets
- Liquiprin Drop
Acetaminophen is also available as a main ingredient in several combination products including those containing pseudoephedrine hydrocholoride or caffeine, such as Midol, Excedrin, Benadryl Severe Allergy and Sinus Headache Maximum Strength Caplets, Midrin, Sudafed, St. Joseph Cold Tablets for Children and Sominex.
Tylenol – Acetaminophen and Migraine headaches
Acetaminophen combined with caffeine are the main ingredients for Excedrin Migraine. Some people find they have the same measure of migraine headache relief by taking two Tylenols and drinking a cup of regular, black coffee.
Effectiveness of Tylenol in fighting migraines
Although Tylenol – Acetaminophen isn’t approved by itself for treating migraine, it does offer relief for some who suffer from migraine headaches.
A 90-day study of 378 migraine sufferers done by McNeil Consumer Healthcare, the makers of Tylenol in 2010, found that compared to those taking an inactive placebo pill people taking Tylenol felt relief within an hour. Also those taking 1000 mg of Tylenol/acetaminophen felt “significantly larger” relief from nausea and sensitivity to sound at two hours than those on the placebo (sugar pill). Here’s a summary of the results:
Pain relief in two hours : Tylenol 52% | Placebo: 32%
How Tylenol – Acetaminophen works
How Tylenol – Acetaminophen offers migraine relief isn’t actually known. It is thought to relieve pain by raising the body’s pain threshold – which is the point when the body feels and recognizes pain.
Tylenol – Acetaminophen comes in the following forms:
- Extended Release Caplets
- Concentrated Infant Drops
- Liquid Suspension for children and adults
- Meltaways, rapidly-dissolving tablets
Serious side effects of Tylenol – Acetaminophen
If you experience any of the following serious side effects, please seek immediate medical attention. You should also stop taking Tylenol – Acetaminophen until you have consulted with your physician.
- Chest pain
- Sudden weakness or numbness
- Edema, swelling of the eyes, face, throat, arms, hands, feet, ankles or lower legs
- Difficulty breathing or swallowing
- Pain the upper right part of the stomach
- Nausea or vomiting
- Loss of appetite
- Yellowing of the skin or eyes
- Flu-like symptoms
- Unusual or severe bleeding or bruising
Overdoses of Tylenol – Acetaminophen can cause possibly deadly liver failure. Dangerous symptoms include: nausea, vomiting, excessive sweating and general discomfort or uneasiness.
All NSAIDs carry similar information on their package inserts that urge patients not to take them regularly for more than a couple of days without discussing their use and the risks with a doctor. NSAIDs such as Tylenol/Acetaminophen may cause stomach ulcers, bleeding or holes in the stomach or intestine. This side effect may occur early on in use or after long periods of use and in some cases may cause death.
Who should not take Tylenol – Acetaminophen
Do not take Tylenol – Acetaminophen if you have liver problems or if you drink more than three alcoholic beverages daily.
Do not take Tylenol – Acetaminophen if you are also taking other drugs that contain Acetaminophen. Also, don’t take it if you are allergic to any of its ingredients.
You must speak to a doctor before taking Tylenol – Acetaminophen if you have liver disease, if you are taking any blood thinning drugs, if you have pain or fever that gets worse, if you have new symptoms or if redness or swelling occurs.
For women who are pregnant or breastfeeding, check with your physician before using Tylenol -Acetaminophen.
If you suffer from phenylketonuria, PKU, make sure you read the label on nonprescription Tylenol – Acetaminophen to ensure it doesn’t contain the artificial sweetener aspartame, which could trigger the onset of the disease’s mental retardation.
Do not take Tylenol/Acetaminophen if you take blood thinners, such as warfarin, Aspirin or heparin or oral steroids. Also tell your doctor if you have ever had ulcers, bleeding in your stomach or other bleeding disorders. Your doctor needs to know if you are also taking certain medications for seizures; medications for pain, fever, coughs, and colds; and phenothiazines, which are medications for mental illness and nausea.
As always, the best source for advice on treating your migraines is your own migraine specialist. These medication descriptions are provided only for informational purposes. You should begin no medication regimen without first checking with your physician. Again, this information should in no way substitute or be mistaken for medical advice.